Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Goodland, KS

August 26, 2002Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 4:31 PM MDT for Sherman County, Kansas. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 4:31 PM MDT (22:31 UTC)
Expired
Aug 26, 2002, 5:30 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 15 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:40 PM MDTThunderstorm Wind 61 EGoodland, KS
Aug 26, 4:50 PM MDTThunderstorm Wind 83 MGoodland, KS
Aug 26, 4:50 PM MDTHail 1.75Ruleton, KS
Aug 26, 5:10 PM MDTHail 0.75Ruleton, KS
Aug 26, 5:15 PM MDTHail 1.75Goodland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:05 PM MDTSevere Thunderstorm WatchSPC5 hr
Aug 26, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3707 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KGLD 262231
SVRGLD
KSC181-262330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 530 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF RULETON...OR ABOUT 16 MILES
  SOUTHWEST OF ST. FRANCIS...MOVING SOUTH AT 20 MPH. THIS STORM HAS A
  HISTORY OF PRODUCING LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODLAND AT 455 PM MDT
  RULETON AT 500 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA. 

&&

LAT...LON 3956 10201 3928 10198 3924 10154 3955 10170

72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:28 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 2:28 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON AUG 26 2002

THE FORECAST CHALLENGES WILL BE THE CHANCE OF PRECIPITATION AND
SEVERE TODAY AND EACH AFTERNOON THROUGH FRIDAY.

STORMS HAVE DEVELOPED ALONG THE CONVERGENCE ZONE BETWEEN THE OUTFLOW
FROM THE STORMS IN NEBRASKA AND THE MOIST SOUTHERLY FLOW MOVING UP
THROUGH THE SOUTHERN AND CENTRAL HIGH PLAINS. THE MOIST SOUTHERLY
FLOW IS TO THE EAST OF A SURFACE LEE TROUGH THAT EXTENDS FROM THE
NEBRASKA PANHANDLE TO EASTERN NEW MEXICO. ALOFT...A 700MB SHORTWAVE
TROUGH IS LIFTING OUT OF COLORADO/NEW MEXICO.

ALL MODELS INITIALIZED REASONABLY WELL ALOFT WITH MINOR DISAGREEMENT
NEAR THE SURFACE. THE ETA WAS THE MOST AGGRESSIVE ON THE PROBABILITY
OF PRECIPITATION IN THE SHORT TERM ALONG WITH BEING THE WARMER
MODEL. HAVE GONE NEAR THE WARMER GUIDANCE AND HIGHER POPS THROUGH
THE WEEK.

THE SURFACE LEE TROUGH REMAINS IN PLACE GENERALLY THROUGH THE ENTIRE
FORECAST PERIOD AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN
PLAINS. MID LEVEL SHORT WAVE TROUGHS CONTINUE TO EJECT EAST OF THE
ROCKIES AS A LOW DEVELOPS OVER THE GREAT BASIN.  THE LOW RETROGRADES
WEST TUESDAY AND WEDNESDAY BEFORE ANOTHER LOW DROPS THROUGH THE
PACIFIC NORTHWEST FRIDAY EVENING...KEEPING THE FORECAST AREA
GENERALLY UNDER ZONAL FLOW THROUGH THE WEEKEND.

STORMS WILL CONTINUE TO DEVELOP ACROSS THE CONVERGENCE AREA OVER THE
NORTHEAST THIRD OF THE FORECAST AREA TODAY. WITH THE SURFACE LEE
TROUGH REMAINING IN THE REGION THROUGH EARLY FRIDAY...A CHANCE OF
THUNDERSTORMS WILL EXIST LATE EACH DAY AND INTO THE OVERNIGHT HOURS
FROM THIS AFTERNOON THROUGH THURSDAY NIGHT.

EXTENDED PROGS ARE IN GOOD AGREEMENT KEEPING WEST TO SOUTHWEST FLOW
OVER THE FORECAST AREA THROUGH SUNDAY AS SEVERAL SHORT WAVE TROUGHS
EJECT OUT OF THE MAIN WESTERN U.S. TROUGH THROUGH SUNDAY. BY NEXT
WEEK THE UPPER FLOW FLATTENS EVEN MORE AFTER THE UPPER LOW LIFTS OUT
OF THE WESTERN U.S. WILL KEEP A SLIGHT CHANCE OF THE THUNDERSTORMS
IN THE FORECAST SATURDAY NIGHT.

.GLD...NONE.

LOCKHART

In the hours before

Local storm report, Aug 26, 2:38 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BENKELMAN                 NE   87 MPH TSTM GUST
08/26/02   DUNDY                          REPORTED BY PUBLIC.

0210 PM    BENKELMAN                 NE   1 INCH HAIL
08/26/02   DUNDY                          REPORTED BY PUBLIC.
Local storm report, Aug 26, 2:40 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    BENKELMAN                 NE   .75 INCH HAIL
08/26/02   DUNDY                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 26, 2:49 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    10 N BIRD CITY            KS   1.75 INCH HAIL
08/26/02   CHEYENNE
Local storm report, Aug 26, 2:56 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BENKELMAN                 NE   FLOOD
08/26/02   DUNDY                          WATER RUNNING OVER
                                          ROADS IN TOWN AND DRY
                                          CREEKS ARE RUNNING
                                          FULL. REPORTED BY
                                          COOPERATIVE OBSERVER.
Local storm report, Aug 26, 4:16 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    12 S TRENTON              NE   FLOOD
08/26/02   HITCHCOCK                      WATER OVER HIGHWAY 25.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0315 PM    5 E BENKELMAN             NE   FLOOD
08/26/02   DUNDY                          WATER OVER HIGHWAY 34
                                          BETWEEN BENKELMAN AND
                                          MAX. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0329 PM    3 NE ST FRANCIS           KS   TORNADO
08/26/02   CHEYENNE                       2 TORNADOES ON THE
                                          GROUND. REPORTED BY
                                          PUBLIC.

0329 PM    16 NW ST FRANCIS          KS   60 MPH TSTM GUST
08/26/02   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0335 PM    5 S WHEELER               KS   TORNADO
08/26/02   CHEYENNE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0340 PM    10 N BIRD CITY            KS   FLOOD
08/26/02   CHEYENNE                       TIMBER CREEK RISING
                                          OVER HIGHWAY 161.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    ST FRANCIS                KS   .75 INCH HAIL
08/26/02   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0352 PM    7 W ATWOOD                KS   1 INCH HAIL
08/26/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 26, 4:30 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    6 S STRATTON              NE   .88 INCH HAIL
08/26/02   HITCHCOCK                      REPORTED BY PUBLIC.

0230 PM    6 S STRATTON              NE   WIND DAMAGE
08/26/02   HITCHCOCK                      REPORTED BY PUBLIC.
                                          FUEL TANK BLOWN OVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:48 PM MDTSevere Thunderstorm WarningGLDRawlins57 min
Aug 26, 2:13 PM MDTTornado WarningGLDCheyenne47 min
Aug 26, 2:44 PM MDTSevere Thunderstorm WarningGLDRawlins61 min
Aug 26, 3:01 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Aug 26, 3:21 PM MDTTornado WarningGLDCheyenne39 min
Aug 26, 3:55 PM MDTTornado WarningGLDRawlins50 min
Aug 26, 4:00 PM MDTSevere Thunderstorm WarningGLDCheyenne60 min
Aug 26, 4:07 PM MDTFlash Flood WarningGLDCheyenne, Rawlins4 hr
Aug 26, 4:37 PM MDTSevere Thunderstorm WarningGLDThomas53 min
Aug 26, 5:20 PM MDTSevere Thunderstorm WarningGLDWallace55 min
Aug 26, 5:34 PM MDTSevere Thunderstorm WarningGLDThomas41 min
Aug 26, 5:49 PM MDTSevere Thunderstorm WarningGLDLogan56 min
Aug 26, 5:55 PM MDTFlash Flood WarningGLDThomas4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.